Arkansas, 2009

Hail and Damaging Winds in Arkansas, June 14, 2009

June 14, 2009 · NWS TSA · 6 events in 4 counties and zones

A few severe thunderstorms developed across northwest Arkansas during the early morning hours of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms developed across northwest Arkansas during the early morning hours of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 13, 7:42 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 13, 7:42 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
842 PM CDT SAT JUN 13 2009

.DISCUSSION...
UPDATED TO LATEST TRENDS. STATIONARY BOUNDARY PROVIDING A
FOCUS FOR FIRST DEVELOPMENT AND A WEAKNESS IN THE CAP.
THIS IS SITTING JUST SOUTH OF INTERSTATE 40 AND BEGINNING
TO LOOK LIKE THIS MAY BE WHERE THE HEAVIER ACTIVITY MAY
FOCUS. BUT LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL LIKELY
COVER MUCH OF THE FORECAST AREA AFTER MIDNIGHT. ABUNDANT
ENERGY WITH BETTER THAN 3500 J/KG ALONG THE BOUNDARY ACROSS
THE AREA. MUCH LESS INDICATED TO THE NORTH OF THE BOUNDARY.

WILL HAVE PRODUCTS OUT SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....15
Hazardous weather outlook, Jun 13, 4:27 PM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT SAT JUN 13 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
530 PM CDT SAT JUN 13 2009

...SEVERE WEATHER REMAINS POSSIBLE LATE TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...EARLY TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.

FLASH FLOOD.
RISK...LIMITED.
AREA...EAST OKLAHOMA.
ONSET...TONIGHT.

DISCUSSION...
A STATIONARY BOUNDARY REMAINS ACROSS EAST CENTRAL OKLAHOMA AND
WEST CENTRAL ARKANSAS EARLY THIS EVENING. STRONG SURFACE HEATING HAS
PUSHED TEMPERATURES INTO THE LOWER 90S OVER SOUTHEAST OKLAHOMA
WITH VERY UNSTABLE AIR. A FEW THUNDERSTORMS HAVE TRIGGERED IN
CENTRAL ARKANSAS AND ADDITIONAL STORMS COULD BUILD WEST INTO
OUR AREA. THE CAP IS STILL STRONG AND MAY LIMIT THIS ACTIVITY
THROUGH EARLY EVENING BUT MAY WEAKEN DURING THE EVENING. ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL
AND DAMAGING WINDS.

SEVERE THUNDERSTORMS ARE FORMING IN AN AREA IN EASTERN COLORADO AND
THE PANHANDLES OF OKLAHOMA AND TEXAS. THESE STORMS ARE EXPECTED TO
FORM ONE OR MORE MCS CLUSTERS THROUGH THE EVENING AND MOVE EASTWARD
REACHING EASTERN OKLAHOMA AFTER MIDNIGHT. THIS WILL BRING ANOTHER
THREAT OF LARGE HAIL AND STRONG WINDS ALONG WITH A LIMITED TORNADO
THREAT. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST ARKANSAS
DURING THE EARLY MORNING HOURS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SEVERE WEATHER MAY BE ONGOING ACROSS THE REGION SUNDAY MORNING DUE
TO EXPECTED MCS ACTIVITY MOVING ACROSS THE REGION. THE GENERAL
WEATHER PATTERN IS NOT EXPECTED TO UNDERGO MUCH OF A CHANGE THROUGH
MONDAY. SEVERE STORMS CAN BE EXPECTED AS EITHER AFTERNOON CONVECTION
INITIATING WITHIN THE REGION OR AS OVERNIGHT MCS ACTIVITY MOVING
INTO THE REGION.

BY TUESDAY... THE UPPER PATTERN IS EXPECTED TO EVOLVE AS STRONG
RIDGING BECOMES ESTABLISHED ACROSS THE SOUTHERN PLAINS. BY
THURSDAY AND FRIDAY THE IMMEDIATE WEATHER THREAT WILL TURN TO HIGH
HEAT INDICES.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY PERSONNEL SHOULD CONTINUE TO EXPECT AND PREPARE FOR
SEVERE WEATHER RELATED RESPONSES THROUGH MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 13, 9:36 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1036 PM CDT SAT JUN 13 2009

OKZ073-140400-
PITTSBURG OK-
1036 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN PITTSBURG

AT 1035 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF ASHLAND...MOVING NORTHEAST AT 15 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...KIOWA...
PITTSBURG...BLANCO...ASHLAND...SAVANNA...HAYWOOD AND ARPELAR.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THIS STORM IS RAPIDLY STRENGTHENING AND MAY REQUIRE A WARNING
SHORTLY.

LAT...LON 3469 9589 3469 9608 3480 9609 3500 9606
      3496 9584 3471 9572 3463 9588
TIME...MOT...LOC 0335Z 225DEG 15KT 3473 9611
Special weather statement, Jun 13, 11:08 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1208 AM CDT SUN JUN 14 2009

OKZ068-070-072-074-140545-
CHEROKEE OK-HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
1208 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE...SOUTHERN CHEROKEE AND WESTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHERN HASKELL

AT 1208 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PORUM...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...WHITEFIELD...KANIMA...
TAMAHA...SALLISAW...GANS...MULDROW...MC KEY...VIAN...GORE...MARBLE
CITY...BOX...COOKSON...BRIARTOWN...PORUM AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3540 9460 3535 9473 3536 9478 3534 9481
      3533 9481 3518 9520 3533 9534 3542 9534
      3580 9501
TIME...MOT...LOC 0508Z 230DEG 16KT 3536 9522
Local storm report, Jun 13, 11:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1241 AM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             3 SE PORUM              35.33N 95.23W
06/14/2009  E0.88 INCH       MUSKOGEE           OK   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL

&&

DMJ
Special weather statement, Jun 13, 11:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1243 AM CDT SUN JUN 14 2009

OKZ049-053-140615-
CHOCTAW OK-PUSHMATAHA OK-
1243 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     CHOCTAW AND SOUTHWESTERN PUSHMATAHA

AT 1243 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES WEST OF FINLEY TO 10 MILES SOUTH OF
GAY...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...HUGO...ORD...FROGVILLE...GRANT...GAY...
GOODLAND...SAWYER...FORT TOWSON...UNGER...SOPER...MESSER...KENT...
SOBOL...HUSKEY...FALLON...SPEER...APPLE...ANTLERS...CORINNE...DELA...
RATTAN...CLOUDY...MOYERS...FINLEY...KOSOMA...SNOW...OLETA...DARWIN...
KELLOND AND EUBANKS.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3389 9552 3388 9554 3393 9556 3394 9560
      3391 9562 3389 9569 3388 9580 3444 9577
      3441 9521 3396 9521 3396 9523 3389 9526
      3389 9532 3386 9534 3386 9546
TIME...MOT...LOC 0543Z 270DEG 21KT 3431 9555 3381 9566

The radar

The Western Arkansas radar (KSRX), 40 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 14, 12:20 AM CST
Where
Crawford County, Natural Dam
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.650, -94.400

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Washington

When
June 14, 12:41 AM CST
Where
Washington County, 1 mi S of Savoy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.086, -94.330

Hail, Washington

When
June 14, 12:45 AM CST
Where
Washington County, 2 mi ESE of Savoy
Measured
2.5 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.089, -94.297

Tennis ball size hail damaged homes and automobiles in Wedington Woods.

Thunderstorm Wind, Sebastian

When
June 14, 1:00 AM CST
Where
Sebastian County, Excelsior
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.200, -94.330

Thunderstorm winds estimated at 70 miles an hour snapped off a flag pole.

Thunderstorm Wind, Sebastian

When
June 14, 1:00 AM CST
Where
Sebastian County, Greenwood
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.220, -94.270

Thunderstorm winds estimated at 80 miles an hour ripped the siding off a school gym. A football goal post was also bent over.

Hail, Carroll

When
June 14, 1:45 AM CST
Where
Carroll County, Green Forest
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.320, -93.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183282, 183285, 199993, 183288, 183293, 183294.